Iowa, 2012

Hail in Iowa, April 25, 2012

April 25, 2012 · NWS DMX · 1 event in 1 county or zone

A strong warm front pushed east across Iowa during the afternoon of the 25th. In addition to the front, a surface low also moved southeast with the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong warm front pushed east across Iowa during the afternoon of the 25th. In addition to the front, a surface low also moved southeast with the front. The sounds were very dry initially, making it difficult for convection to get started. Pooling of moisture occurred along the warm front with late afternoon dewpoints in the mid 60s along the front. A strong thermal contrast existed with temperatures in the 70s east of the front and low 90s to the west. Thunderstorms developed rapidly in Wapello County late in the day. It dropped golf ball size hail before heading southeast out of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 25, 5:21 PM CST, 14 minutes earlier.

Area forecast discussion, Apr 25, 5:21 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT WED APR 25 2012

.SHORT TERM /TONIGHT/...
WEAK SURFACE LOW WILL CONTINUE TO PRESS SOUTH AND EAST THROUGH THE
REST OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS. GOOD MIXING
BEHIND THE FRONT HAS ALLOWED TEMPS TO QUICKLY RISE WELL INTO THE 80S
TO THE LOWER 90S OVER THE CENTRAL AND WESTERN PORTIONS OF THE
FORECAST AREA. MIXING WILL SUBSIDE AROUND 00Z TONIGHT BUT WEAK CAA
CONTINUES THROUGHOUT THE OVERNIGHT HOURS AS WINDS SHIFT TO THE NORTH
AND NORTHEAST BY AROUND 12Z THURSDAY.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
FORECAST CHALLENGE THROUGH THE PERIOD REMAINS THE SAME AS THE PAST
FEW DAYS...FOCUSING ON THE LATE THURSDAY THROUGH SATURDAY TIMEFRAME.
THREE KEY FEATURES WILL PLAY LARGE ROLES IN THE FORECAST...LARGE
CANADIAN HIGH PRESSURE NOW OVER NORTHERN MANITOBA AND
SASKATCHEWAN...AND TWO UPPER LEVEL CLOSED LOWS WITH ONE OFF THE
PACIFIC NW COAST AND THE OTHER OFF THE SRN CALIFORNIA COAST. THE
AREA OF HIGH PRESSURE WILL SHIFT SLOWLY SOUTH AND EAST TOWARD THE
NRN GREAT LAKES THROUGH SATURDAY. THE WESTERN UPPER WAVES WILL PUSH
INTO EAST INTO THE CONUS DURING THE PERIOD. THIS WILL LEAD TO
CYCLOGENESIS AS THEY BEGIN TO CROSS THE ROCKIES WITH THE SRN WAVE
BEGINNING TO ADVANCE MORE QUICKLY WITH THE LARGE NORTHERN WAVE
BECOMING CAUGHT UP IN A PARTIAL OMEGA BLOCK DUE TO A DEEP TROUGH
OVER EASTERN CANADA AND INTO THE NEW ENGLAND REGION INTO THE WEEKEND
WITH A DEFAULT RIDGE EXTENDING NORTH INTO MANITOBA. THIS WILL LEAD
TO THE WITH THE BROAD SFC LOW DEEPENING OVER KANSAS. TRENDS WITH
THIS PATTERN AND THE UPPER RIDGE THROUGH THE NORTHERN PLAINS ARE
LEADING TO A LITTLE WARMER ALOFT AND FARTHER NORTHEAST SOLUTIONS
WITH THE PRECIPITATION WITH THE SFC HIGH BEGIN PUSHED A BIT MORE
EAST.

HAVE DELAYED POPS TO MAINLY AFTER MIDNIGHT THURSDAY NIGHT AND
INCREASED THEM FRIDAY INTO FRIDAY NIGHT. STILL EXPECT A QUITE COOL
AND WET AFTERNOON ON FRIDAY WITH TEMPERATURES IN THE 30S TO MID 40S.
PRECIPITATION CHANCES GRADUALLY END ON SATURDAY ESPECIALLY OVER THE
CENTRAL AND SOUTH BUT IT WILL REMAIN COOL WITH HIGHS IN THE MID 40S
TO LOWER 50S...THOUGH LATEST ECMWF HAS SHIFTED SEVERAL DEGREES
WARMER WITH A MORE NORTHERLY SOLUTION. GRADUAL WARMING WILL CONTINUE
SUNDAY AND MONDAY WITH THE LARGE SFC HIGH SETTLING OVER THE EASTERN
CONUS THEN SHIFTING SLOWLY EAST. BEST WARM ADVECTION ARRIVES MONDAY
NIGHT INTO TUESDAY AND WITH THIS WILL BE THE NEXT CHANCES FOR
THUNDERSTORMS.

&&

.AVIATION...26/00Z
VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD.  ISOLATED
THUNDERSHOWER JUST SW OF KOTM SHOULD CONTINUE MOVING AWAY FROM THAT
SITE WITH NOTHING BEHIND BEYOND SCT-BKN MID CLOUDS THROUGH THE EARLY
EVENING FOLLOWED BY MOSTLY CLEAR SKIES.  23Z SURFACE ANALYSIS PLACES
LOW BETWEEN KMIW-KCID WITH ASSOCIATED TROUGH ALONG KCCY-KGGI-KOTM
LINE.  NW WINDS WILL BRIEFLY BE GUSTY BEHIND ITS PASSAGE...DECREASE
SOMEWHAT TOWARD SUNSET...AND THEN REMAIN FAIRLY STEADY AROUND 10KTS
WHILE THEY SLOWLY VEER INTO THU AS HIGH BUILDS INTO THE GREAT
LAKES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...SMALL
Hazardous weather outlook, Apr 25, 3:15 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
415 PM CDT WED APR 25 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-262115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
415 PM CDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THURSDAY NIGHT THROUGH
FRIDAY. THUNDERSTORM CHANCES RETURN MONDAY NIGHT AND TUESDAY. THE
PROBABILITY OF SEVERE WEATHER THROUGH THE WEEKEND IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wapello

When
April 25, 5:35 PM CST
Where
Wapello County, 4.9 mi SSE of Agency
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.920, -92.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367441.